Alert archive / Virginia / Tornado Warnings in 1997

Tornado Warning 5, NWS Wakefield, VA

July 24, 1997City of Virginia Beach, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 24, 1997, 2:00 PM EDT for City of Virginia Beach, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 2:00 PM EDT (18:00 UTC)
Expired
Jul 24, 1997, 2:35 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 8:00 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 241759 RRA
TORAKQ
MDZ501-VAC810-VAZ501-241835-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT THU JUL 24 1997

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 235 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN VIRGINIA THE INDEPENDENT CITY OF

   ...SOUTHERN VIRGINIA BEACH


 
AT 158 PM STATE POLICE REPORTED A TORNADO ON THE GROUND NEAR KNOTTS
ISLAND. THE TORNADO WAS MOVING NORTHEAST AT 20 MPH AND WILL MOVE
OVER SANDBRIDGE AND THE ATLATIC COASTAL WATERS.
 
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY.  MOVE INSIDE A STORM CELLAR...A BASEMENT0...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.

&
ALS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 24, 9:32 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 9:32 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
930 AM EDT THU JUL 24 1997

DISCN:
CNTR OF LOW E OF RDU AT 9 AM WITH A GST TO 52 MPH THERE ABT AN HR
AGO. SYSTM MOVG E-NE AND SHUD PASS BTWN ORF/ECG THIS AFTRN. 88D
IN TRPLCL ZR INDCTG RNFL AMTS BTWN 1-2 IN PER HR. CONT TORNADO
WATCH BOX THRU 2 PM. HAVE ISSUED AN FFS TO CVR MINOR FLOODING TDY.
RVS TO FOLLOW AS WELL. CAN YOU SAY...DROUGHT BUSTER.

CWF...WITH CNTR OF LOW MOVG OFFSHORE..d.PRBLY BEST TO HAVE SCA UP
THRU AFTRN HRS.

RIC...77/70/87  +42
ORF...80/72/85  +53
SBY...75/70/84  +53
ECG...84/73/85  +53

RUSNAK

In the hours before

Special weather statement, Jul 24, 8:24 AM EDT, 5 hours 36 minutes before
VAZ065>066-070-079>084-086>098-100-501-MDZ501-NCZ012>017-030>032-
102-504-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EDT THU JUL 24 1997

IN VIRGINIA
  BRUNSWICK...CHARLES CITY...CHESAPEAKE
  ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...DINWIDDIE...GLOUCESTER
  ...GREENSVILLE INCLUDING EMPORIA...ISLE OF WIGHT
  ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...MATHEWS
  ...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON
  ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...SOUTHAMPTON...SUFFOLK
  ...SURRY...SUSSEX...VIRGINIA BEACH...YORK INCLUDING POQUOSON CITY
  ...VIRGINIA PORTION OF THE CHESAPEAKE BAY

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK
  ...CURRITUCK SOUND

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR PORTIONS OF SOUTHERN...CENTRAL AND ALL OF SOUTHEASTERN
VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 200 PM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.JNWS.NOAA.GOV/ER/AKQ/

RUSNAK
Special weather statement, Jul 24, 8:30 AM EDT, 5 hours 30 minutes before
VAZ065>066-070-079>084-086>098-100-501-MDZ501-NCZ012>017-030>032-
102-504-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EDT THU JUL 24 1997

IN VIRGINIA
  BRUNSWICK...CHARLES CITY...CHESAPEAKE
  ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...DINWIDDIE...GLOUCESTER
  ...GREENSVILLE INCLUDING EMPORIA...ISLE OF WIGHT
  ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...MATHEWS
  ...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON
  ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...SOUTHAMPTON...SUFFOLK
  ...SURRY...SUSSEX...VIRGINIA BEACH...YORK INCLUDING POQUOSON CITY
  ...VIRGINIA PORTION OF THE CHESAPEAKE BAY

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK
  ...CURRITUCK SOUND

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR PORTIONS OF SOUTHERN...CENTRAL AND ALL OF SOUTHEASTERN
VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 200 PM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

RUSNAK
Local storm report, Jul 24, 10:51 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
1051 AM EDT THU JUL 24 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM                              NC   WIND DAMAGE
07/24/97   HERTFORD                       FROM 1230 PM TO 0130 PM
                                          TREES AND POWER LINES
                                          DOWN.

0115 PM                              NC   WIND DAMAGE
07/24/97   GATES                          TRESS AND POWER LINES
                                          DOWN. ROADS BLOCKED ALONG
                                          ROUTES 1128/1129 IN THE
                                          WESTERN PART OF THE
                                          COUNTY.

0120 PM    NORFOLK                   VA
07/24/97   NORFOLK                       SPOTTER REPORTED ROTATING
                                          WALL CLOUD THAT STARTED AT
                                          ABOUT 1:20 PM AND IN
                                          DOWNTOWN NORFOLK AND WAS
                                          MOVING TOWARDS OCEANS
                                          VIEW.

0125 PM    NORFOLK                   VA   TORNADO
07/24/97   NORFOLK                       COAST GUARD REPORTED
                                          WATERSPOUTS AND TORNADOES
                                          HEADING TOWARDS CITY OF
                                          NORFOLK.

0130 PM    NORFOLK                   VA   TORNADO
07/24/97   NORFOLK                       SPOTTER REPORTED 2 TORNADO
                                          TOUCHDOWNS NEAR NORFOLK
                                          COAL PIER AREA.

0142 PM    GRANDY                    NC
07/24/97   CURRITUCK                      EMERGENCY MANAGEMENT
                                          REPORTED WATER SPOUTS NEAR
                                          THE NORTH RIVER IN
                                          SOUTHERN CURRITUCK COUNTY.

0149 PM    VIRGINIA BEACH            VA
07/24/97   VIRGINIA BEACH                 FUNNEL CLOUD ON THE
                                          CHESAPEAKE BAY BETWEEN
                                          CAPE HENRY AND THE LESNER
                                          BRIDGE

0200 PM    HAMPTON                   VA   TORNADO
07/24/97   HAMPTON                        POLICE DEPARTMENT REPORTED
                                          A STREETLIGHT DOWN AT
                                          PEMBROKE AND MALLORY.
                                          POSSIBLE TORNADO.

0210 PM    AHOSKIE                   NC   WIND DAMAGE
07/24/97   HERTFORD                       65 MPH WINDS REPORTED NEAR
                                          AHOSKIE.

0223 PM                              VA
07/24/97   VIRGINIA BEACH                 FUNNEL CLOUD NEAR CAMP
                                          PENDLETON IN VIRGINIA
                                          BEACH REPORTED BY
                                          EMERGENCY MANAGEMENT
                                          OFFICIALS.

0238 PM    ELIZABETH CITY ARPT       NC   58 MPH TSTM GUST
07/24/97   PASQUOTANK                     ASOS RECORDED GUST TO 58
                                          MPH.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:19 PM EDTTornado WarningAKQCity of Chesapeake, City of Norfolk31 min
Jul 24, 1:21 PM EDTTornado WarningAKQIsle of Wight, City of Suffolk34 min
Jul 24, 2:08 PM EDTTornado WarningAKQNorthampton37 min
Jul 24, 2:27 PM EDTTornado WarningAKQCity of Virginia Beach33 min

Nearby

Tornado Warnings in Virginia, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.